Thursday, February 02, 2006

Do You Know Your Cholesterol Medication May Be Depleting Your Body of Essential Nutrients?

By Don Ford, M.D.
Epidemiological studies such as The Framingham Heart Study and landmark clinical trials using cholesterol medications have demonstrated that patients have fewer serious cardiovascular events such as heart attack and strokes when their LDL cholesterol is low.

As a result of these findings, over the last 15 years the national guidelines for treating patients with heart disease, diabetes or even patients with multiple risk factors such as smoking history, diabetes, age, or hypertension have become more stringent. Guidelines now point to the fact that lower LDL is better, yet LDL is still only one part of lowering patients overall cardiovascular risks.

Because of these more stringent national guidelines, and increased number of patients that are being put on drugs to lower their LDL cholesterol, along with diet and exercise, to lower their risk of having a heart attack or stroke. In most cases, patients will be expected to remain on a medication for the rest of their life in order to help control this chronic condition called hyperlipidemia. It is so important to be aware of some of the potential nutritional side effects that many of these medications may have.

The most effective drugs at lowering cholesterol belong to a class of drugs called statins. This class includes drugs such as Zocor (Simvastatin), Lipitor (Atorvastatin), Vytorin (Simvastatin + Ezetimibe), Pravachol (Pravastatin) Crestor (Rosuvastatin), Mevacor (Lovastatin), or Lescol (Fluvastatin),.

These drugs have shown to be very effective at lowering cholesterol and they tend to have relatively few side effects in most people, although you should be sure to do the recommended blood tests for liver monitoring.One important thing to know about this class of drugs is that as you continue to take this type of medication over time, it tends to deplete important nutrients your body needs, like Coenzyme Q-10 and possibly vitamin D.

Coenzyme Q-10 is a very important compound that your body needs and if your medication is reducing your body’s levels of Coenzyme Q-10 you may experience side effects that are caused indirectly by having low levels of Coenzyme Q-10. Your physician can monitor these levels, or you can simple take a daily supplement that will be prevent the levels of these important nutrients from getting too low.

To learn more about the side effects you may experience due to low levels nutrients please visit:

To learn more about other cholesterol medications and the nutrient depleting side effects please visit:

To learn more about any of the over the counter or prescription medications and how they can deplete your body of vitamins and minerals please visit:

Dr. Ford has practiced general internal medicine for the past 22 years. He is a native Texan and trained at Baylor University, the University of Texas Medical School at Houston, and Scott and White in Temple. He is a Clinical Assistant professor at Baylor College of Medicine. In addition to general Internal Medicine, his practice includes travel medicine, vascular disease prevention, and Integrative Medicine with nutrients.

Article Source:,_M.D.

more info at :

No comments:


Dr. Group's Secret to Health Kit

Dr. Group's Secret to Health Kit

[ learn more ]

Add to Cart

Dr. Group's Secret to Health Kit offers simple at-home solutions for cleansing internally and externally thereby reducing toxins, restoring the body's natural healing process, and helping you achieve true health and happiness.